Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2021, 3:32 PM MDT for Emery County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2021, 3:32 PM MDT (21:32 UTC)
- Expired
- Aug 2, 2021, 4:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 211 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WWUS85 KSLC 022132 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 332 PM MDT Mon Aug 2 2021 UTZ121-022215- San Rafael Swell UT- 332 PM MDT Mon Aug 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EMERY COUNTY UNTIL 415 PM MDT... At 328 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 20 miles north of Hanksville...moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible. This storm will impact Utah Route 24 between mile markers 131 and 142. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3863 11072 3874 11064 3869 11038 3850 11051 TIME...MOT...LOC 2128Z 321DEG 7KT 3866 11063 $$ MPS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:09 AM MDT, 11 hours 23 minutes earlier.
Area forecast discussion, Aug 2, 4:09 AM MDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Mon Aug 2 2021
.SYNOPSIS...A monsoonal airmass will remain in place across the
region through today. A warming and drying trend will follow for
midweek, with temperatures rebounding to seasonal normals.
&&
.SHORT TERM...(Through 12Z/6AM MDT Thursday)...
A moisture-rich airmass will remain entrenched across central and
northern Utah into SW Wyoming today -- with a notable drying
trend commencing across southern Utah. Drying across northern Utah
is forecast to be more muted. Precipitable water values forecast
to drop from observed values of 200-225 percent of normal on
Sunday to around 175 percent of normal across central Utah and
around 200-225 percent of normal across northern Utah. Across
southern Utah, these values are forecast to fall from 175-200% of
normal to near to slightly above normal for early August. Shifting
to relevant forcing mechanisms, a negatively-tilted mid-level
shortwave is evident on water vapor satellite imagery this morning
rotating from south to north across Utah. Drying and mid-level
subsidence is underway in the wake of this feature across far
southern Utah while large-scale ascent remains in place north of
the feature across northern/eastern Utah north into SW Wyoming.
The forward progression of the wave is forecast to slow throughout
the day, and even begin to progress more easterly in response to
the amplification of a downstream ridge across the Great Basin. In
terms of the mid-level flow across the region, it is forecast to
back to the west and northwest through the day. The flow is
forecast to remain light through mid-afternoon before 700mb
northwest flow is forecast to increase into the 15-20kt range by
this evening. Given the presence of anomalous moisture across
central and northern Utah into SW Wyoming, weak steering flow
through late afternoon and antecedent anomalous soil moisture
coupled with high flows on some streams and rivers, have opted to
issue a Flash Flood Watch from this afternoon through early
evening for portions of southern and central Utah. Showers and
thunderstorms will once again be capable of locally heavy rainfall
in these areas. See the Flash Flood Watch product for additional
information.
HREF ensembles indicate continued scattered shower activity
across northern Utah and SW Wyoming during the morning due to the
large-scale lift courtesy the disturbance lifting through the
state. By afternoon, HREF suite indicates redevelopment of shower
and thunderstorm activity along the spine of the central mountains
and other high terrain features throughout the central and
northern portions of the state. Given the weak west to northwest
flow through mid to late afternoon, storm motions will be
initially slow and generally to the east or southeast, except
where cold pools merge. Given the potential for slow-moving heavy
rainers, am concerned about the potential for another round of
flash-flooding for Capitol Reef and for burn scars across portions
of central and northern Utah. East to southeast storm motions
favor along- drainage flow across Capitol Reef. HREF PPM indicates
the potential for isolated areas of 0.75-1.00" inch of QPF today,
especially across high terrain areas of northern Utah down into
central Utah and south to Capitol Reef -- and as such 6-hr ARIs
reach or exceed 50 percent over portions of these same areas.
Storm motions should begin to accelerate by late afternoon and
early evening as mid-level flow increases, and this should
decrease residence time of heavy rain over a particular location.
In addition, subsidence and dry air advection will begin to move
from west to east across the area during the evening as the above-
mentioned wave departs to the east coupled with a ridge of high
pressure beginning to build into the region. Thus, the threat for
heavy rainfall should wane earlier on Monday than on Sunday. The
threat remains high enough from early to mid afternoon to issue
the Flash Flood Watch.
Dry air advection will continue through Tuesday as a ridge of high
pressure continues to build into the region. Shower and
thunderstorm chances will be confined to mainly northerly slopes
of the Uintas given upslope enhancement in the northwest-north
flow. Subsidence and columnal drying should suppress any shower
or thunderstorm development elsewhere. Precipitation is forecast
to shut off state-wide by Wednesday, and temperatures will rebound
back above climatological normals for early August as a ridge of
high pressure establishes firm control over the area by this time.
This idea is well-represented and well-clustered among the NWP
suite.
.LONG TERM...(After 12Z/6AM MDT Thursday)...
A return to hot and dry conditions across the forecast area are
anticipated by Thursday as an offshore trough moves inland and
increases southerly flow across the eastern Great Basin. In a
typical extended dry period, the current forecast track of this
negatively tilted trough would work up some widespread fire
weather concerns for hot, dry, and windy conditions. However,
given the recent trends in precipitation across Utah and southwest
Wyoming during the past 2 to 3 weeks, the large majority of soil
moistures have fallen below critical thresholds (lower Washington
County remains at critical levels) which decreases considerations
for fire weather headlines. That being said, enhanced dry
southwesterly flow will allow for daytime minimum RH values to
fall below 15 percent across the western half of Utah during the
afternoon hours on Thursday. Additionally, enhanced 700mb flow
will likely allow afternoon wind gusts to exceed 30mph across
portions of the West Desert. There is a small bit of uncertainty
revolving around the timing of the trough, but should still see
higher winds materialize during the afternoon/ evening hours. Will
continue to monitor trends in fuel moisture content, but fire
weather headlines are unlikely at this time. Lastly, with the
increase in warm southerly flow across the region, should see some
of the hottest temperatures of the week by Thursday... with Salt
Lake City (and other locations along the Wasatch Front)
potentially pushing the triple digit mark once again.
By Friday, ensemble and deterministic guidance support this trough
breaking down the mean ridge in place as it merges with another mean
trough progged to drop out of the PacNW region. The resultant zonal
flow across the area should allow temperatures to moderate and fall
back to near normal levels, or perhaps even slightly below average
into the weekend. Guidance continues to hint at a net increase in
PWAT values across the southern half of Utah which would increase
daily shower and thunderstorm chances toward the end of the weekend
... however, no clear moisture transport is evident... so confidence
is somewhat low. Ensemble guidance continues to favor near normal,
or slightly below normal 500mb height anomalies over the forecast
area heading into Monday of next week, so anticipating minimal
change in daytime high temperature forecasts from about Friday
forward. Will continue to monitor trends in guidance for any sort of
significant moisture advection into the area, although odds seems
stacked against it.
&&
.AVIATION...
KSLC...VFR conditions are expected to prevail at the SLC
terminal through the TAF period. Decreased thunderstorm activity is
anticipated around the terminal during the afternoon hours today,
however, a weak shower may build up in the vicinity of the airfield.
Gusty outflows may cause sudden, but temporary, changes in wind
direction. There is a 20% chance that showers directly impact the
airfield. Otherwise, light southerly drainage flows are expected to
continue through the morning hours. A return to light northerly
upvalley flows are anticipated around 18Z, prevailing through the
day.
Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail across the area through the valid TAF period. Scattered
thunderstorm activity is expected primarily for areas east of the I-
15 corridor today from about 18Z through 03Z Tuesday. The primary
threat associated with these storms will be gusty and erratic
outflow winds across terminals. A majority of southern terminals are
unlikely to experience thunderstorm activity, however, KBCE and
areas east have a higher likelihood to experience impacts.
Otherwise, light northwest winds are anticipated for areas from
about KSLC southward, with areas north and west experiencing light
terrain driven flows.
&&
.FIRE WEATHER...
Monsoonal moisture will remain in place today, especially
across central and northern Utah. Combined with an area of low pressure
moving through the area, numerous showers and thunderstorms will once
again develop, and some will produce heavy rainfall. Drier air will begin
moving into the beehive state from the west in earnest on Tuesday, with
just a slight chance of showers mainly in northeast Utah. A ridge of high
pressure will build over the region by Wednesday, brining a return to near
to above normal temperatures and dry conditions. As the ridge moves off
to the east by late in the week, breezy southwest flow is expected to
develop. A few showers and thunderstorms appear possible over northern
Utah by late in the week. Mainly dry westerly flow is then expected
over the area by next weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
UTZ111-113-117-129.
WY...None.
&&
ADeSmet/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 2, 4:50 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 450 AM MDT Mon Aug 2 2021 UTZ101>131-WYZ021-031100- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 450 AM MDT Mon Aug 2 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain and gusty winds are expected again this afternoon and early evening across the outlook area. A Flash Flood Watch is in effect for portions of central and southern Utah, where flash flooding is possible especially in prone areas such as slot canyons, burn scars, areas of steep terrain, small streams, and normally dry washes. See the Flash Flood Watch product for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Drier and warmer air will move into the area beginning Tuesday, and remain in place through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 2, 1:52 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM DEBRIS FLOW 3 W HUNTINGTON 39.33N 111.02W
08/02/2021 EMERY UT DEPT OF HIGHWAYS
A DEBRIS FLOW IS IMPACTING STATE ROUTE 31 FROM THE TRAIL
MOUNTAIN BURN SCAR.
0145 PM DEBRIS FLOW 6 NNW HELPER 39.76N 110.90W
08/02/2021 CARBON UT DEPT OF HIGHWAYS
DEBRIS FLOWS REPORTED IN BEAR CANYON AND CRANDALL CANYON.
&&
CRKSpecial weather statement, Aug 2, 3:32 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 332 PM MDT Mon Aug 2 2021 UTZ121-022215- San Rafael Swell UT- 332 PM MDT Mon Aug 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EMERY COUNTY UNTIL 415 PM MDT... At 328 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 20 miles north of Hanksville...moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible. This storm will impact Utah Route 24 between mile markers 131 and 142. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3863 11072 3874 11064 3869 11038 3850 11051 TIME...MOT...LOC 2128Z 321DEG 7KT 3866 11063 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:01 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 3 hr |
| Aug 1, 6:09 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 51 min |
| Aug 1, 6:17 PM MDT | Special Weather Statement | SLC | Box Elder | 43 min |
| Aug 1, 6:27 PM MDT | Areal Flood Advisory | SLC | Tooele | 3 hr |
| Aug 1, 6:36 PM MDT | Special Weather Statement | SLC | Salt Lake | 39 min |
| Aug 1, 6:47 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 43 min |
| Aug 1, 7:00 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Aug 1, 7:07 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 113 min |
| Aug 1, 7:25 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 35 min |
| Aug 1, 7:41 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Aug 1, 7:58 PM MDT | Flash Flood Warning | SLC | Davis | 3 hr |
| Aug 1, 8:25 PM MDT | Areal Flood Advisory | SLC | Davis | 3 hr |
| Aug 1, 8:51 PM MDT | Areal Flood Advisory | SLC | Utah | 114 min |
| Aug 1, 9:06 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 3 hr |
| Aug 2, 2:04 AM MDT | Flash Flood Watch | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more | 18 hr |
| Aug 2, 1:16 PM MDT | Flash Flood Warning | SLC | Carbon | 3 hr |
| Aug 2, 1:27 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 2, 2:30 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Aug 2, 2:56 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 2, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 66 min |
| Aug 2, 3:52 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 2, 4:00 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 2, 4:14 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 2, 4:25 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 2, 4:55 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 2, 5:22 PM MDT | Special Weather Statement | SLC | Box Elder | 38 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.